Florida, 2002

Hail in Florida, July 5, 2002

July 5, 2002 · NWS MFL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 5, 11:33 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 11:33 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1233 PM EDT FRI JUL 5 2002

PERSISTENT BROAD UPPER TROUGH OVER SE U.S./N FLA TONIGHT EXPECTED TO
SHIFT SLOWLY SOUTHWARD OVER CENTRAL/S FLA SAT INTO SUN. SURFACE
TROUGH, OCCASIONALLY INDICATED BY MODELS, APPEARS TO SHIFT AS WELL
OVER S FLA BY SUN.

CURRENT WATER VAPOR LOOP INDICATES SHORT WAVE MOVING S OVER FLA
PANHANDLE INTO E GULF. MODELS KEEP SYSTEM OUT OVER GULF BUT MODELS
DO INDICATE SOME SPEED DIVERGENCE WITH SOME DIRECTIONAL DIVERGENCE
AS WELL DEVELOPING OVER S FLA SAT AND SUN. COMBINED WITH SURFACE
TROUGH APPROACHING, E/W COAST SEA BREEZES DEVELOPING AND WITH
FORECASTED PRECIPITABLE WATER INCREASING TO 2 INCHES, CONTINUED HIGH
POPS INTERIOR AND E SAT AND SUN AS UPPER FLOW REMAINS WESTERLY.

AVN, HAS BEEN INSISTING FOR THE PAST FEW DAYS THAT HIGH PRESSURE
WILL BUILD OVER THE SE U.S. AND INTO THE ATLC SHIFTING FLOW ALOFT
OVER S FLA FROM SW TO SE. SURFACE RIDGE WAS SUPPOSED TO BE OVER S
FLA TODAY THEN N OF AREA BY SUNDAY BUT SYSTEM CONTINUES TO FLIRT AND
WAFFLE IN POSITION NEAR/JUST S OF S FLA. MARINE WINDS INDICATE THIS
HASNT HAPPENED YET. BUT SHORT TERM MODELS BEGINNING TO SHOW THE
GRADUAL CHANGE MENTIONED ABOVE AND APPEARS THAT A CONSENSUS IS
DEVELOPING THAT A DEEPENING EASTERLY FLOW WILL DEVELOP MONDAY AND
PERSIST NEXT WEEK WHICH SHIFTS PATTERN THAT HAS BEEN EXPERIENCED
PAST SEVERAL DAYS.

IN THE MARINE ZONES, A LIGHT S TO SW FLOW TONIGHT AND SAT GRADUALLY
BECOMING MORE S SAT AND SAT NIGHT THEN SHIFTING TO E TO SE BY SUN
NIGHT BUT INCREASING TO 10 TO 15 KNOTS MON THROUGH WED. REQUIRES NO
HIGHLIGHT THOUGH.

NO PROBLEMS FIRE WEATHER.

.CRYSTAL FACE...EXPECT ACTIVE THUNDERSTORM ACTIVITY AGAIN AFFECTING
MAINLY THE INTERIOR AND E SATURDAY. THUNDERSTORMS AGAIN EXPECTED TO
MOVE E TO NE BUT WITH ANVIL TOPS TO SE INITIALLY BUT TO THE S BY
LATE IN THE DAY.

PBI TT 075/090 075/088 076 1537373
FLL TT 077/089 077/087 077 1537373
MIA TT 076/090 076/089 076 1537373
APF BB 075/088 074/089 073 1514273=

.MIA...NONE.

In the hours before

Special weather statement, Jul 5, 8:00 AM EST, 5 hours 6 minutes before
FLZ063-066>075-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT FRI JUL 5 2002

...HIGH LIGHTNING DANGER SOUTHEAST FLORIDA METRO AREAS AGAIN THIS
   AFTERNOON AND EVENING...
...LOCALLY HEAVY RAIN AND STRONG WIND GUSTS POSSIBLE ACROSS
   SOUTHEAST METRO AREAS AGAIN THIS AFTERNOON...

LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE
MONTH OF JULY THAN ANY OTHER MONTH. THIS HOLIDAY WEEKEND IS
PARTICULARLY PRONE TO EXPERIENCING LIGHTNING CASUALTIES DUE TO BOTH
THE FREQUENT THUNDERSTORMS AND THE FACT THAT MORE PEOPLE ARE
OUTDOORS DURING THE AFTERNOONS AND EVENINGS.

A WEAK TROUGH OF LOW PRESSURE CONTINUES TO EXTEND FROM THE CENTRAL
FLORIDA COAST TO THE EASTERN GULF OF MEXICO. THIS SYSTEM WILL KEEP
SOUTH FLORIDA  IN A SOUTHWEST STEERING FLOW AGAIN TODAY. THIS MEANS
THAT THUNDERSTORMS WILL FORM ALONG THE SOUTHWEST COAST OR INTERIOR
SECTIONS AND MOVE TOWARD THE SOUTHEAST FLORIDA METRO AREAS DURING
THE AFTERNOON AND EARLY EVENING HOURS.

PERSONS WHO ARE OUTDOORS THIS AFTERNOON AND EVENING SHOULD WATCH FOR
THE APPROACH OF LIGHTNING STORMS...MAINLY FROM THE WEST. THE TWO
MOST DANGEROUS OUTDOOR LOCATIONS FOR LIGHTNING STRIKES ARE NEAR
TREES AND NEAR THE WATER. PERSONS PLANNING TO GO TO THE BEACH OR GO
OUT ON A SMALL BOAT SHOULD PLAN TO TAKE SHELTER BY EARLY AFTERNOON
OR ANYTIME A THUNDERSTORM APPROACHES. GOLFERS AND OTHERS OUTDOORS
SHOULD AVOID TAKING SHELTER NEAR A TREE.

OBSERVE THE 30-30 RULE...TAKE SHELTER IF THUNDER IS HEARD WITHIN 30
SECONDS OF SEEING LIGHTNING AND REMAIN INDOORS UNTIL 30 MINUTES
AFTER THE LAST THUNDER IS HEARD. INDOORS PERSONS SHOULD REMAIN OFF
OF CORDED TELEPHONES AND NOT TOUCH ELECTRICAL AND PLUMBING
DEVICES.

THE THUNDERSTORMS THAT DEVELOP ACROSS SOUTH FLORIDA TODAY WILL MOVE
SLOWLY NORTHEAST UNDER LIGHT WINDS ALOFT, AND WILL ALSO PRODUCE
LOCALLY HEAVY RAINFALL ACROSS THE SOUTHEAST METRO AREAS. THE
COMBINATION OF LOCALLY HEAVY RAINFALL AND NEARLY SATURATED GROUND
CONDITIONS COULD RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS
AND PONDING OF WATER ON ROADWAYS. STRONG WIND GUSTS TO 35 TO 40 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI WEATHER FORECAST OFFICE
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA OR THE LIGHTNING SAFETY
AWARENESS WEB SITE AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV

The radar

The Miami radar (KAMX), 30 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami-Dade

When
July 5, 1:06 PM EST
Where
Miami-Dade County, Hialeah
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
25.850, -80.267

Dime-size hail was reported by a SKYWARN spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304144.